Lightning, York
- When
- July 1, 2:45 PM EST
- Where
- York County, York Vlg
- Injuries
- 5 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Five employees of a zoo and amusement park were injured when lightning struck a nearby tree and traveled in or along the ground to them. The five were closing down a ride at the park when the lightning struck and knocked them off their feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Five employees of a zoo and amusement park were injured when lightning struck a nearby tree and traveled in or along the ground to them. The five were closing down a ride at the park when the lightning struck and knocked them off their feet. All five were transported to a nearby hospital where they were treated and released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 300 PM EDT SUN JUL 1 2001 TWO SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 9 PM EDT. WPWMWRKZFP AND PWMWRKCWF AVAILABLE FOR COORDINATION. FCSTID = 7 .GYX... ME...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT NH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT WHEELER
MEZ007>009-012>014-018>028-NHZ001>010-013-014-020200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1006 AM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND HAIL ARE EXPECTED TO DEVELOP ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE AS WELL AS THE ADJACENT COASTAL WATERS THIS AFTERNOON INTO THIS EVENING... A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING PRECEDED BY WARM HUMID TEMPERATURES AND VERY POWERFUL THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH WITH LARGE DAMAGING HAIL AND TORRENTIAL DOWNPOURS. PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING ON SOME OF THE LAKES OR ALONG THE COASTAL AREAS...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS UPCOMING WEATHER EVENT. CONDITIONS ARE LIKELY TO CHANGE QUICKLY THIS AFTERNOON SO ALL INTERESTS SHOULD BE PREPARED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX MARINE
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262394.